First of all, your doctor does have a responsibility to discuss with you your diagnosis and his or her rationale for the medications you are prescribed. That said, there are a lot of grey areas in making a diagnosis and doctors don't always prescribe for the diagnosis, but instead prescribe to handle the symptoms and the patients tolerance for certain medications. With that framework, you can ask your psychiatrist the right questions. What symptoms is he treating and why is that drug the best for you for that symptom. You deserve an answer.
Ok, in response to your questions....
Just because a medication is labeled for a particular use doesn't mean that doctors don't prescribe them for other reasons. It is entirely likely that you are being prescribed medications normally used for other illnesses due to your history of alcohol abuse. I would think, (and seriously hope) that if your doctor thought you had bipolar or schizophrenia, they would surely tell you. Don't be afraid to ask him, either. Your doctor might not be prescribing you benzos for exactly the reason he gave--that with a histoy of substance dependence, he doesn't think that an addictive drug would be a good idea, so he is trying to accomplish the same result using different types of medications.
I am, however, at a loss as to why he didn't have you keep taking the paxil (WITHOUT THE TYLENOL PM!!!), or try another SSRI, such as the zoloft you mentioned. I would highly recommend making an appointment with him soley to discuss your questions, and concerns....and DON'T hold back---the docs make the big bucks, because they are there to take care of you. If you don't feel your doc listens or answers your questions, remember that HE WORKS FOR YOU, and you can very easily just try a new doctor!
In terms of your question about being on something for the rest of your life, all you can do is hope to find something that works for you, take it for a while....at least 6 months, usually, and then when you feel ready, you can try to SLOWLY WEAN off, and see how you feel. If you feel fine off of it, that's a good sign, but don't discount that these symptoms may appear at any time, and there's no shame in being on medication. Also, be aware that coming off of any of these drugs, especially without weaning properly can cause withdrawl symptoms, that may be mistaken for a recurrence of the original illness. Just communicate with your doc, and make sure you are satisfied and comfortable with him!
Thank you for your help. If you have any other opinions or if anything else pops up that you'd care to share, please let me know. thanx.
No problem, sweetie.....also, you or anyone else on the forum looking to talk, feel free to e-mail me at ***@****
I am a recovering addict/alcoholic and have worked in the field of medicine and addictive dieases.I have known addicts to take Klonipin .5mg 2-3 times a day for generalized anxiety disorder and do fine with them. I reccomend that you speak with your doctor about Buspar. This is a good non-addictive med used to symptomatically treat anxiety disorder.I would like you to know that bipolar symptoms do overlap with a lot of DSM IV diagnoses ie:ADHD, ASHBERGERS,OBSESSIVE-COMPULSIVE DISORDER ETC... SO IT IS NOT UNCOMMON FOR A MD TO PERSRIBE SUCH MEDS AS YOU ARE ON THAT COVER A BROAD RANGE OF ISSUES.The drug that you originally mentioned is called Ativan which is the name brand for Lorazepam a member of the benzo family:valium,xanax,clonazepam,etc... So try one of the least addictive of these if all else fails.(klonipin .5 mg) It is also important to know what your drug of choice was if it was alcohol or Xanax I highly suggest you avoid klonipin-if it was cocaine,crystal,or pain meds then I would not be so much concerned however you are never out of the dark w/ the disease of addiction.Your brain chemistry cannot differentiate between drugs taken for symptoms or drugs taken to get euphoric purposes. The brain can however tell when you are in pain and not when taking opiates(pain pills).If taken when in pain it does not affect your pleasure center of the brain-if not in pain it hits the pleasure center...Always stop mtaking pain meds while still in a little pain and switch to motrin for precautionary reasons.Benzo detox is hell and CAN BE FATAL(SEIZURE). YOU MUST BE TITRATED DOWN BY A MD FOR THIS.NEVER STOP COLD TURKEY WITH LORAZEPAM!!!!PAXIL IS A GOOD ANTI-DEPRESSION MED IN COMBO W/ANTI-ANXIETY AGENT.GOOD LUCK. FIND OUT WHAT YOUR PRIMARY DIAGNOSIS IS PREFERABLY W/ A PSYCHIATRIST NOT A GENERAL MEDICAL DOCTOR.90% OF THE MEDICAL PROFESSION ARE IGNORANT TO THIS DIEASE OF ADDICTION AND THEY BARELY TOUCH ON IT IN MED SCHOOL.tRY TO FIND A md W/ A ADDICTIONOLOGY BACKGROUND AND THEY ARE FEW AND FAR BETWEEN!!
My advice to anyone about SSRI-antidepressants,
If you do not want to hurt yourself or others, are unable to work or enjoy your life or do simple things such as go out in public or take a shower, or are not diagnosed with clinical depression, DO NOT TAKE ANY SSRI. The FDA has been far too lenient with the pharmaceutical companies due to weak laws passed by politicians taking campaign contributions from special interest pharmaceuticals. This makes it easy for pharmacy representatives to push drugs (and easy for the family doc)that are being prescribed for other conditions for which they haven't been tested. Please make it your last resort behind all other methods of therapy, most importantly, lifestyle changes. These meds haven't been tested for long term use and have been linked to birth defects to unborn children, killing some, also sending many to the ER with crazy side effects. These are very serious medications that should never be prescribed by anyone other than a specialist,(although, I am leary of them also)
Don't take chances with these meds until you've done very much research and investigation. (I took 1 pill of Lexapro (10mg.) and have been unable to work for 3 months!!!!)I have also communicated with 7 others who have had a very similar situation to mine. Don't let the Doctors throw these dangerous medications at you or it may ruin your life. It seems that some or many people may be benefitting from these medications, and I don't claim to know everything abot them. Keep in mind, all the doctors, specialists and pharmacists that I have spoken to, claim to know VERY LITTLE about what these drugs actually do to the brain and nervous system. My point is, once you take these meds, you are on your own. If you have a horrible problem caused by these drugs, you will be alone, noone will want to help you, noone will be able to help you, you will be considered a liability and pushed aside as if your case holds no importance. I am speaking from my experience.I hope this helps at least one person make a better decision and subsequently saves many the grief that I have endured.
Thank you for reading all of this.
I really don't want anybody "persibing" anything for me. Thanks anyyaw.
Does anyyyyonnne mak a pell that will helllpp you spell wurds?